Missouri, 2019Damaging Wind in Missouri, September 19, 2019
September 19, 2019 · NWS EAX · 1 event in 1 county or zone
Strong winds were reported out of Laredo in Grundy County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported out of Laredo in Grundy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 19, 5:28 AM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Sep 19, 5:28 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
628 AM CDT Thu Sep 19 2019
.Discussion...
Issued at 325 AM CDT THU SEP 19 2019
Main concern with this forecast continues to be the potential for
heavy rain and flash flooding this weekend.
Thursday - Friday: An area of slow moving thunderstorms in
eastern NE and western IA was nearly stationary as of 08Z this
morning. New convection develops a little southward with time and
then lifts northward into the main convective system. This
southward development is likely aided by either an outflow
boundary or cold air reinforcing the main front. Regardless,
models are in decent agreement pushing this southward to get into
far northern MO later this morning. Have maintained the chance
PoPs along the IA/NE/MO tri-state area and eastward along the
IA/MO state line. Moving to this afternoon, forecast soundings
continue to show an uncapped or nearly uncapped atmosphere. With
potential of an outflow boundary moving into the area, it seems
like there is at least a slight chance for showers/storms to
develop in the vicinity of the MO river and then into central MO.
So have added slight chance PoPs to much of the forecast area for
this afternoon to account for this. For Friday, moisture return
starts to get deeper due to the remnants of Imelda being pulled
into the area. As such, think there is a decent chance for showers
and storms throughout the forecast area and have increased PoPs
accordingly. The best chances will be in our south, but the entire
forecast area has some potential during the afternoon.
Saturday - Sunday: The forecast continues to look very wet with the
potential for heavy rain and flash flooding. Very strong moisture
transport is expected in the lowest portions of the atmosphere. In
fact, trajectories in the lower levels are straight from the
tropical Atlantic, through the warm Gulf, and right through the
middle of North America to the Hudson Bay. In the upper levels,
there is a contribution showing up from a decaying Pacific
tropical system that gets pulled into the middle of the country by
the upper jet associated with the deepening trough to our west.
The rich and deep moisture leads to precipitable water values
around 2 inches. As mentioned in yesterday's discussion, this is
above the max value for the 12Z TOP sounding climatology for the
date and around half an inch above the 90th percentile. This is
very anomalous moisture for this time of year. At the surface, a
slow- moving boundary will work its way into northern MO and
northeastern KS. With broad ascent associated with the upper
trough, and more focused ascent along the boundary, it looks like
widespread rainfall, with heavy rainfall along the front, can be
expected Saturday and Saturday night. Saturday night, when the low
level jet strengthens, maximizing moisture transport and
convergence along the front, is when the heaviest rain is likely.
Monday - Wednesday: There should be a reprieve from the rainfall on
Monday. However, the front will not be pushed very far south as the
upper trough lifts northeastward with no strong push behind it.
Short-wave ridging builds back into the area but with another trough
moving into the southwest, low-level flow will quickly return to the
south. This will bring back the moisture and precipitation chances
through the middle of next week.
&&
.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 628 AM CDT THU SEP 19 2019
Have made several changes with this forecast compared to the 06Z
forecast. Thunderstorms in southeastern Nebraska have sent an
outflow boundary southward. Timing this into the terminals it
would arrive 2 to 3 hours from now. The main impact would a shift
in the wind direction to the north or northeast. Wind speeds
aren't that strong, probably in the 10 to 15 kt range, but it's
enough to mention. There may also be some ceilings in the 3000 to
5000 ft range associated with the cooler air behind the outflow
boundary. Short-range models have captured this trend, albeit a
few hours behind, blended observational trends into the models but
a bit faster than they show. For this afternoon, there is still a
small chance for showers and storms to develop in the vicinity of
the terminals. At this time, the coverage still looks low enough
to keep any mention out of the forecast.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Sep 19, 4:29 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Thu Sep 19 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CDT Thu Sep 19 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Isolated showers and thunderstorms are possible today from east
central Kansas through central and northeastern Missouri No strong
storms or severe weather is expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered storms are expected on Friday and Saturday.
Widespread showers and storms are expected Saturday night. No
severe weather is expected Friday, but heavy rain and flash
flooding are possible Saturday into Sunday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Thunderstorm Wind, Grundy
- When
- September 19, 10:25 AM CST to 10:28 AM CST
- Where
- Grundy County, 4.23 mi W of Laredo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.030, -93.530
Emergency Management in Grundy County reported several large trees down between Laredo and Trenton. The trees were described as 6 to 12 inches in diameter and healthy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Texas, September 19, 2019$107,000 · 52 kt wind · 6 events
- Flash Flood in Alabama, September 19, 2019$100,000 · 1 event
- Hail and Damaging Winds in Kansas, September 19, 2019$30,000 · 1 in hail · 4 events
- Flash Flooding and Flooding in Wisconsin, September 19 to 24, 2019$15,000 · 12 events
- Tornado and Flash Flood in Louisiana, September 19, 2019$20,000 · EF0 · 2 events
- Lightning Strike in Wisconsin, September 19, 20191 injured · 1 event
- Flooding and Hail in Texas, September 19, 20191.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, September 19, 20191.5 in hail · 6 events
- Flash Flooding in Nebraska, September 19, 20193 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19, 20193 events
- Flash Flood and Heavy Rain in Iowa, September 19, 2019$5,000 · 2 events
- Flood and Heavy Rain in Minnesota, September 19, 2019$1,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857406.